Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 3, NWS Lincoln, IL

March 28, 2020Christian County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 28, 2020, 10:55 AM CDT for Christian County, Sangamon County, Illinois. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2020, 10:55 AM CDT (15:55 UTC)
Expired
Mar 28, 2020, 11:45 AM CDT
In force
50 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Christian County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 56 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 11:01 AM CDTHAIL 1.254 S Rochester, IL
Mar 28, 11:05 AM CDTHAIL 15 Nw Kincaid, ILWEST SIDE OF SANGCHRIS LAKE STATE PARK
Mar 28, 11:29 AM CDTHAIL 1.751 S Mount Auburn, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

989 
WUUS53 KILX 281555
SVRILX
ILC021-167-281645-
/O.NEW.KILX.SV.W.0003.200328T1555Z-200328T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1055 AM CDT Sat Mar 28 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Central Christian County in central Illinois...
  South central Sangamon County in central Illinois...

* Until 1145 AM CDT.

* At 1055 AM CDT, a severe thunderstorm was located over Pawnee, or
  11 miles south of Springfield, moving east at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Taylorville, Pawnee, Moweaqua, Kincaid, Edinburg, Stonington,
  Bulpitt, Tovey, Sangchris Lake State Park, Willeys, Sharpsburg,
  Sicily and Glenarm.

This includes Interstate 55 between mile markers 83 and 84.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3968 8964 3978 8914 3966 8914 3966 8903
      3965 8902 3959 8902 3955 8903 3960 8965
TIME...MOT...LOC 1555Z 268DEG 38KT 3962 8959 

HAIL...1.00IN
WIND...<50MPH
 
$$

Barker
3 follow-up statements
987 
WWUS53 KILX 281613
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1113 AM CDT Sat Mar 28 2020

ILC021-167-281645-
/O.CON.KILX.SV.W.0003.000000T0000Z-200328T1645Z/
Christian-Sangamon-
1113 AM CDT Sat Mar 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR NORTHERN CHRISTIAN AND SOUTH CENTRAL SANGAMON COUNTIES...

At 1113 AM CDT, a severe thunderstorm was located near Edinburg, or 8
miles northwest of Taylorville, moving east at 45 mph.

HAZARD...Half dollar size hail.

SOURCE...Public.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Edinburg, Sangchris Lake State Park and Glenarm. 

This includes Interstate 55 between mile markers 83 and 84.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3968 8964 3978 8914 3966 8914 3960 8965
TIME...MOT...LOC 1613Z 268DEG 38KT 3963 8934 

HAIL...1.25IN
WIND...<50MPH
 
$$

Barker
456 
WWUS53 KILX 281624
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1124 AM CDT Sat Mar 28 2020

ILC167-281633-
/O.CAN.KILX.SV.W.0003.000000T0000Z-200328T1645Z/
Sangamon-
1124 AM CDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANGAMON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3978 8914 3966 8914 3966 8933 3974 8935
TIME...MOT...LOC 1623Z 263DEG 37KT 3973 8927 

$$

ILC021-281645-
/O.CON.KILX.SV.W.0003.000000T0000Z-200328T1645Z/
Christian-
1124 AM CDT Sat Mar 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR NORTHEASTERN CHRISTIAN COUNTY...

At 1123 AM CDT, a severe thunderstorm was located over Mount Auburn,
or 14 miles north of Taylorville, moving east at 45 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northeastern Christian County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3978 8914 3966 8914 3966 8933 3974 8935
TIME...MOT...LOC 1623Z 263DEG 37KT 3973 8927 

HAIL...1.25IN
WIND...<50MPH
 
$$

Barker
297 
WWUS53 KILX 281642
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1142 AM CDT Sat Mar 28 2020

ILC021-281652-
/O.EXP.KILX.SV.W.0003.000000T0000Z-200328T1645Z/
Christian-
1142 AM CDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHRISTIAN COUNTY
WILL EXPIRE AT 1145 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3978 8914 3966 8914 3966 8933 3974 8935
TIME...MOT...LOC 1642Z 268DEG 38KT 3974 8902 

$$

Barker

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:02 AM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Mar 28, 6:02 AM CDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
602 AM CDT Sat Mar 28 2020

.SYNOPSIS...
Issued at 400 AM CDT Sat Mar 28 2020

Showers and thunderstorms will likely affect central and
southeast IL through this evening. There is a risk of severe
storms early this morning, with a great risk of more widespread
severe storms late this afternoon and evening as a cold front
sweeps eastward across IL. Locally heavy rains will also be
possible with thunderstorms and could produce over 1 inch of
rainfall in some areas. Expect mild temperatures in the mid to
upper 70s today with breezy southerly. Generally dry and
seasonably cool weather will return to the area overnight Saturday
night and Sunday along with very windy conditions.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 400 AM CDT Sat Mar 28 2020

Early morning surface map shows warm front had lifted north to
just south of Macomb, and just north of Bloomington and Rantoul.
Warm front extends back to 998 mb low pressure over south central
KS. Temps range from upper 40s and lower 50s from Peoria north to
the mid to upper 60s in warm sector from Lincoln south with St
Louis still at 72 degrees. Also have moist dewpoints in the mid
60s in the warm sector. A severe thunderstorm watch expired in our
6 sw counties at 4 am. Scattered showers and thunderstorms were
over heart of central IL north of I-72 and se of the IL river.
More widespread showers and thunderstorms with heavy rains were
over northern IL north of I-80 and into parts of central/eastern
IA, southern WI and lower MI. Low level jet interacting with
frontal boundary aiding this convection. Held off on issuing a
flash flood watch as our convection is more isolated to scattered
and latest CAMs show convection staying less widespread over our
CWA while more widespread convection is north and ne of CWA with
the surface to 850 mb warm front. Unseasonably warm highs in the
mid to upper 70s today, with a few cities se of I-70 and from
Springfield sw reaching near 80 degrees, and will be the warmest
day since early October.

Latest models continue to deepen surface low pressure to 988 mb as
it lifts ne to west central IA by sunset, while warm front lifts
into northern IL. A cold front/dry line to push eastward to near
the MS river by sunset and sweep quickly eastward thru IL during
this evening, exiting east into IN early overnight. SPC day1
outlook continues enhanced to moderate risk of severe storms over
much of central (Shelbyville to north of Paris and northward) and
northern IL with slight risk in southeast IL. There is a 30% risk
of very large hail (2 inch diameter or larger) and 10-15% risk of
EF2 or stronger tornadoes that could be long tracked tornadoes.
Much of IL has 15% risk of damaging wind gusts. Great threat of
severe storms is during mid/late afternoon and again during this
evening as a broken squall line races eastward. Effective bulk
shear values greater than 50 kts this afternoon/evening along
with ML Capes of 1500-2500 j/kg by late afternoon. Storm relative
helicities of 300-500 m2/s2 from strengthening low level jet to
enhance tornado development and some possibly strong and longer
track ones racing ne. SPC said an upgrade to a high risk may be
considered in later day 1 updates for portion of our region.

Convection to shift east of IL overnight with strong sw winds
behind the cold front. Lows overnight in the mid 40s over the IL
river valley, and upper 40s to around 50 in eastern IL, mildest
near the Wabash river.

.LONG TERM...(Sunday through Friday)
ISSUED AT 400 AM CDT Sat Mar 28 2020

Strong low pressure of 992 mb will lift to northern Lake MI and
eastern upper MI by early Sunday afternoon and its wrap around
moisture could skirt far northern/ne CWA with isolated light
showers north of I-74. Main wx story Sunday will be the strong
west winds with gusts of 35 to 45 mph late Sat night into Sunday.
May eventually need a wind advisory on Sunday north of I-70. Highs
Sunday range from mid 50s ne CWA where mostly cloudy skies
prevail, to the lower 60s sw CWA where more sunshine expected
Sunday.

Winds gradually diminish during Sunday night as large low pressure
weakens as it pushes eastward toward the southern Quebec/Ontario
province line by dawn Monday. More sunshine and lighter winds on
Monday to make for a nice day. Highs Monday in the upper 50s and
lower 60s, mildest over sw CWA and southeast IL. Lows Mon night in
the upper 30s and lower 40s as clouds increase.

The 00Z forecast model suite continues to show weak low pressure
moving through the deep south on Tuesday, as upper level trof/low
moves over the mid MS and lower OH river valley. Models have
trended further south with this system, so likely rain chances
have correspondingly shifted southward, with highest pops over our
southern CWA on Tue while isolated thunderstorms should be in far
southern IL into southeast MO and southern KY on Tue afternoon.
Models have trended a few degrees cooler with highs Tue in the
upper 40s to near 50 degrees with cloudy skies.

Weak high pressure ridge to settle over IL and mid MS river valley
late Tue night, returning drier weather Tue night and early Wed.
A northern stream upper level low moves east over the northern
plains late Wed and could bring small chances of light rain
showers into central IL on Wed afternoon/evening. High pressure
over the gulf coast states on Wed will block moisture into IL so
any pcpn amounts should be quite light if they happen. Highs Wed
mostly in the lower 50s. Generally dry and seasonable temperatures
expected Thu thru next Saturday with highs of 50 to 55 degrees
and lows in the mid to upper 30s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 600 AM CDT Sat Mar 28 2020

A warm front near I-74 at dawn, will lift north of PIA by late
morning as ENE winds shift SSW. Ceilings below 1k ft at PIA and
BMI early this morning to gradually lift to MVFR during this
morning as warm front lifts north of this area. Isolated to
scattered showers and thunderstorms along and north of I-74
gradually diminish into mid morning. But more scattered showers
and thunderstorms develop in warm sector during this afternoon in
increasingly unstable airmass. A cold front to sweep quickly east
over central IL during this evening and have another band of
thunderstorms with strong winds and MVFR conditions. Skies clear
behind the front early overnight, but broken stratocumulus clouds
to move across I-74 corridor later tonight with MVFR ceilings of
2-3k ft possible. Winds to shift SW behind the cold front and
gusts increase to 25-35 kts later tonight. LLWS possible from 03Z-
09Z with 2k ft sw winds of 45 kts.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...07
SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Mar 28, 3:14 AM CDT, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
314 AM CDT Sat Mar 28 2020

ILZ027>031-036>038-040>056-061-290815-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Fulton-Knox-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-Woodford-
314 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

A significant severe weather outbreak is possible this afternoon
and evening. Damaging winds, very large hail, and strong tornadoes
are all possible.

Minor flooding is ongoing along the Illinois River from Havana
downstream.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Strong west winds are expected through the day Sunday. Gusts into
the 35 to 45 mph range are expected.

Minor flooding continues along the Illinois River from Havana
downstream, rising to moderate flood stage by middle of next week.
Minor flooding is expected at Peoria midweek as well. Minor
flooding is also expected to return to the Sangamon River near
Monticello early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening, most
likely between 2pm and midnight.

ILZ057-062-063-066>068-071>073-290815-
Clark-Clay-Crawford-Cumberland-Edgar-Effingham-Jasper-Lawrence-
Richland-
314 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

A line of severe thunderstorms is expected this evening and
tonight. Some of these storms could produce damaging winds, very
large hail, and an isolated tornado.

Minor flooding is occurring along the Wabash River from
Hutsonville downstream.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Strong west winds are expected through the day Sunday. Gusts into
the 35 to 45 mph range are expected.

Minor flooding will continue along portions of the Wabash River
from Hutsonville downstream through next week. Minor flooding is
possible along the Little Wabash River near Clay City Sunday
through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening, most likely between
5pm and midnight.

Deubelbeiss

In the hours before

Special weather statement, Mar 28, 10:05 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1005 AM CDT Sat Mar 28 2020

ILZ047-049>051-281545-
Scott-Sangamon-Morgan-Cass-
1005 AM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTT...NORTHWESTERN
SANGAMON...SOUTHEASTERN CASS AND EASTERN MORGAN COUNTIES UNTIL 1045
AM CDT...

At 1005 AM CDT, Doppler radar was tracking a strong thunderstorm near
Murrayville, or 7 miles east of Winchester, moving northeast at 55
mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Springfield, Jacksonville, Winchester, Chatham, Alexander, Rochester,
New Berlin, Ashland, Pleasant Plains, Loami, Franklin, Murrayville,
Woodson, Manchester, Alsey, South Jacksonville, Jerome, Southern
View, Leland Grove and Grandview.

This includes the following highways...
 Interstate 55 between mile markers 89 and 98.
 Interstate 72 between mile markers 57 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3990 8999 3990 8967 3972 8949 3952 9036
      3952 9041 3964 9046
TIME...MOT...LOC 1505Z 238DEG 46KT 3962 9032

Barker
Local storm report, Mar 28, 10:53 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1053 AM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HAIL             GLENARM                 39.62N 89.67W
03/28/2020  E1.00 INCH       SANGAMON           IL   TRAINED SPOTTER

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 12:55 AM CDTSpecial Weather StatementILXChristian50 min
Mar 28, 10:05 AM CDTSpecial Weather StatementILXMorgan, Sangamon40 min
Mar 28, 11:34 AM CDTSevere Thunderstorm WarningILXMacon41 min
Mar 28, 12:10 PM CDTSevere Thunderstorm WarningILXDouglas, Moultrie, Piatt50 min
Mar 28, 12:59 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Edgar, Vermilion49 min
Mar 28, 3:16 PM CDTSevere Thunderstorm WarningILXEdgar19 min
Mar 28, 3:21 PM CDTWind AdvisoryILXCass, Champaign, Christian, Clark, Coles, Cumberland and 24 more28 hr
Mar 28, 4:26 PM CDTSevere Thunderstorm WarningILXKnox25 min
Mar 28, 5:08 PM CDTTornado WarningILXKnox37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.